Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Non-independence of excursions of the Brownian sheet and of additive Brownian motion


Authors: Robert C. Dalang and T. Mountford
Journal: Trans. Amer. Math. Soc. 355 (2003), 967-985
MSC (2000): Primary 60G60; Secondary 60G17, 60G15
Published electronically: November 1, 2002
MathSciNet review: 1938741
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A classical and important property of Brownian motion is that given its zero set, distinct excursions away from zero are independent. In this paper, we examine the analogous question for the Brownian sheet, and also for additive Brownian motion. Our main result is that given the level set of the Brownian sheet at level zero, distinct excursions of the sheet away from zero are not independent. In fact, given the zero set of the Brownian sheet in the entire non-negative quadrant, and the sign of all but a finite number of excursions away from zero, the signs of the remaining excursions are determined. For additive Brownian motion, we prove the following definitive result: given the zero set of additive Brownian motion and the sign of a single excursion, the signs of all other excursions are determined. In an appendix by John B. Walsh, it is shown that given the absolute value of the sheet in the entire quadrant and, in addition, the sign of the sheet at a fixed, non-random time point, then the whole sheet can be recovered.


References [Enhancements On Off] (What's this?)

  • 1. Dalang, R. C. and Mountford, T. S. Eccentric behaviors of the Brownian sheet along lines. Annals Probab. 30 (2002), 293-322.
  • 2. Dalang, R. C. and Walsh, J. B. Geography of the level sets of the Brownian sheet. Probab. Theory Related Fields 96 (1993), 153-176. MR 94h:60055
  • 3. Dalang, R. C. and Walsh, J. B. The structure of a Brownian bubble. Probab. Theory Related Fields 96 (1993), 475-501. MR 94j:60105
  • 4. Ito, K. and McKean, H. P. Diffusion processes and their sample paths. Springer-Verlag, Berlin, 1965. MR 33:8031
  • 5. Ikeda, N. and Watanabe, S. Stochastic Differential Equations and Diffusion Processes. North-Holland Publishing Co., Amsterdam and New York, 1981. MR 84b:60080
  • 6. Knight, F. Essentials of Brownian motion and diffusion. Math. Surveys and Monographs no. 18. Amer. Math. Soc., Providence, Rhode Island, 1981. MR 82m:60098
  • 7. Orey, S. and Pruitt, W. Sample functions of the $N$-parameter Wiener process. Annals Probab. 1 (1973), 138-163. MR 49:11646
  • 8. Revuz, D. and Yor, M. Continuous martingales and Brownian motion. Grundlehren der Mathematischen Wissenschaften, Springer-Verlag, Berlin, 1991. MR 92d:60053
  • 9. Rogers, L. C. G. and Williams, D. Diffusions, Markov processes and martingales, vol. 2. John Wiley and Sons, New York, 1987. MR 89k:60117
  • 10. Meyer, P. A. Théorie élémentaire des processus à deux indices. In: Korezlioglu, H., Mazziotto, G., Szpirglas, J. (eds). Processus aléatoires à deux indices. (Lect. Notes Math., vol. 863, pp. 1-30). Springer, Berlin, 1981. MR 83a:60059
  • 11. Walsh, J. An introduction to stochastic partial differential equations. In: Ecole d'Eté de Probabilités de St. Flour XIV. Lecture Notes in Mathematics 1180. Springer-Verlag, Berlin, 1986. MR 88a:60114

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 60G60, 60G17, 60G15

Retrieve articles in all journals with MSC (2000): 60G60, 60G17, 60G15


Additional Information

Robert C. Dalang
Affiliation: Département de Mathématiques, Ecole Polytechnique Fédérale, 1015 Lausanne, Switzerland
Email: robert.dalang@epfl.ch

T. Mountford
Affiliation: Département de Mathématiques, Ecole Polytechnique Fédérale, 1015 Lausanne, Switzerland and Department of Mathematics, University of California, Los Angeles, California 90024
Email: thomas.mountford@epfl.ch

DOI: http://dx.doi.org/10.1090/S0002-9947-02-03138-0
PII: S 0002-9947(02)03138-0
Keywords: Brownian sheet, excursions, level sets, additive Brownian motion
Received by editor(s): November 5, 2001
Received by editor(s) in revised form: June 21, 2002
Published electronically: November 1, 2002
Additional Notes: The research of the first author is partially supported by the Swiss National Foundation for Scientific Research.
The research of the second author was partially supported by NSF grant DMS-00-71471 and by the BRIMS Institute (Bristol).
Article copyright: © Copyright 2002 American Mathematical Society